Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at May 25, 2023, 4:32 PM MDT for Las Animas County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2023, 4:32 PM MDT (22:32 UTC)
- Expired
- May 25, 2023, 6:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 120 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WGUS55 KPUB 252232
FFWPUB
COC071-260145-
/O.NEW.KPUB.FF.W.0006.230525T2232Z-230526T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
432 PM MDT Thu May 25 2023
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Central Las Animas County in southeastern Colorado...
* Until 745 PM MDT.
* At 432 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Las Animas County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3754 10385 3749 10356 3722 10394 3727 10410
FLASH FLOOD...RADAR INDICATED
$$
PS1 follow-up statement
954 WGUS75 KPUB 260045 FFSPUB Flash Flood Statement National Weather Service Pueblo CO 645 PM MDT Thu May 25 2023 COC071-260055- /O.CAN.KPUB.FF.W.0006.000000T0000Z-230526T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Las Animas CO- 645 PM MDT Thu May 25 2023 ...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LAS ANIMAS COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3754 10385 3749 10356 3722 10394 3727 10410 $$ Ehr
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:38 PM MDT, 54 minutes earlier.
Area forecast discussion, May 25, 3:38 PM MDT, 54 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Pueblo CO 338 PM MDT Thu May 25 2023 .SHORT TERM...(This evening through Friday) Issued at 320 PM MDT Thu May 25 2023 Key Messages: 1) Scattered storms this evening, a few severe storms possible across the plains. 2) Another day with severe thunderstorms possible for the southeast plains on Friday. Currently, another day of weak shear (0-6km 20-30 kts) but strong instability (CAPE of 1500-2500 J/KG) across the area, with convection firing over the eastern mountains and along a weak surface boundary (stretching from near TAD to just south of LHX) as of mid-afternoon. Most CAMs move storms eastward from the higher terrain across the plains this evening, though perhaps in a less organized fashion as last night, as dynamic lift today is less pronounced. Still a low end severe threat for most of the plains into the evening, with HRRR suggesting some storms along the Palmer Divide after sunset until close to midnight. Convection farther west over the mountains and interior valleys has been weaker/more isolated in nature, and expect most storms here to diminish this evening. Will maintain high end sct pops for locations east of the mountains until late evening, then taper precip chances off from west to east toward midnight. On Friday, upper level swly flow continues across CO, with perhaps a subtle increase in mid/upper level winds by late day as jet streak noses into the swrn part of the state. Over the eastern mountains and plains, moist/unstable air mass will remain in place, leading to another round of afternoon/evening thunderstorms, though orientation of the upper jet suggests best dynamic forcing may shift north of the Palmer Divide by evening. Again, 0-6km shear looks fairly weak, in the 25-35 kt range, while instability by afternoon climbs into the 1000-2000 J/KG range. Marginal risk of severe storms looks warranted, though strongest storms may end up north of the Palmer if lastest iteration of the NAM is correct. Farther west over the mountains and interior valleys, air mass looks slightly drier, leading to a downturn in convective strength and coverage, though still at least isolated activity expected. Max temps will remain little changed from the past couple days. .LONG TERM...(Friday night through Thursday) Issued at 320 PM MDT Thu May 25 2023 Key Messages: 1) Heightened chances for daily afternoon rain showers and thunderstorms for southern Colorado into next week. 2) Near to above average temperatures expected for much of southern Colorado into next week. Saturday - Thursday... The weekend and into much of next week will maintain a rather consistent, but active, weather pattern. Both deterministic and ensemble model guidance are in strong agreement about developing an overall, but messy, ridge pattern across the central US, with broad and disorganized troughing to the west. Colorado will be situated generally on the western periphery of the ridging and eastern periphery of the troughing. This pattern will allow for numerous weak short waves and ripples in the flow to pass over the southern Colorado region. In addition to that, given the broader troughing to the west, deeper moisture is expected to stay further into Colorado, though exact moisture quality will depend highly on how the waves and ripples in the flow ultimately evolve. Given all of this, daily chances of afternoon rain showers and thunderstorms are anticipated for the southern Colorado area each day to some extent. Also, with the moisture, and therefore instability, expected, along with modest upticks in shear from the waves and ripples, some stronger storms are possible across the area, but particularly across the eastern plains, where moisture will be greatest. As for temperatures, a more steady state of temperatures is anticipated given the ridging and no major storm systems/cold fronts. This pattern is expected to keep much of southern Colorado near to slightly above average for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 320 PM MDT Thu May 25 2023 VFR conditions at all terminals the next 24 hrs, though there will be sct tsra across the area this evening, with storms most numerous across the southeast plains. Will carry a vcsh at all terminals until 01z-02z, and may upgrade to a vcts mention at KPUB 22z-02z, and KCOS 22z-04z, as storms move off the mountains. Most activity will diminish/shift east toward KS after 03-05z, though HRRR holds onto some storms until 05z-07z over the higher terrain north of KCOS. Very little change in the pattern for Friday, with a risk of afternoon convection again at all terminals after 20z, and the potential for severe storms around KCOS and KPUB 21z-00z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...SIMCOE AVIATION...PETERSEN
Hazardous weather outlook, May 25, 11:36 AM MDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1136 AM MDT Thu May 25 2023 COZ058>089-093>099-261745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1136 AM MDT Thu May 25 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop over the mountains early this afternoon, then spread eastward into the adjacent plains late this afternoon and evening. A few storms could become severe across the southeast plains where hail up to around 1.5 inches in diameter, wind gusts to around 60 mph, heavy rainfall and dangerous cloud to ground lightning will be possible. Although the risk looks low, a brief weak tornado can not be ruled out, especially for the Palmer Divide and northern slopes of the Raton Ridge. Heavy rainfall could cause localized flash flooding, especially for areas with susceptible soil conditions. Across the mountains today, the main risk with thunderstorms will be brief heavy rainfall, small hail, gusty winds up to 50 mph, and lightning. Thunderstorms will decrease from west to east this evening with a few thunderstorms lingering overnight near the Kansas border. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms will be possible across southeast Colorado on Friday, with the main risks from storms being strong outflow winds and large hail. In addition, the threat of heavy rainfall and possible flash flooding will continue on Friday. Available moisture slowly decreases from west to east across the region through the Memorial Day Holiday weekend. This will keep daily chances of higher based isolated to scattered afternoon and evening showers and storms over and near the higher terrain. These storms will produce more wind than rain, with the continued threat of cloud to ground lightning. Further east across the far southeast Plains, low level moisture will remain in place, bringing the threat of a few stronger storms producing hail and locally heavy rainfall. As temperatures warm through the Holiday weekend, high and fast flows can be expected across area rivers and streams, especially across the eastern San Juan mountains and into the San Luis Valley, as the high mountain snowpack continues to melt. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 10/10
In the hours before
Special weather statement, May 25, 2:45 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT Thu May 25 2023
COZ094-252115-
Eastern Las Animas County CO-
245 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of central Las Animas
County through 315 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Thatcher, or 38 miles south of La Junta, moving
north at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Las Animas
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3739 10371 3739 10383 3756 10391 3756 10365
TIME...MOT...LOC 2045Z 181DEG 10KT 3746 10380
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PSSpecial weather statement, May 25, 3:36 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
336 PM MDT Thu May 25 2023
COZ081-084-085-252200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
336 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of northwestern El Paso
County through 400 PM MDT...
At 336 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Peterson AFB around 355 PM MDT.
Other locations in the path of this storm include Cimarron Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 10493 3889 10502 3902 10476 3885 10457
TIME...MOT...LOC 2136Z 246DEG 20KT 3886 10488
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MGSpecial weather statement, May 25, 3:48 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Thu May 25 2023
COZ093-097-252215-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
348 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of southeastern Otero
and west central Bent Counties through 415 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm near
Higbee, or 10 miles south of North La Junta, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Otero
and west central Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3775 10342 3779 10359 3804 10357 3798 10323
TIME...MOT...LOC 2147Z 198DEG 24KT 3783 10348
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PSSpecial weather statement, May 25, 3:54 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
354 PM MDT Thu May 25 2023
COZ094-252230-
Eastern Las Animas County CO-
354 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of south central Las
Animas County through 430 PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Branson, or 34 miles north of Des Moines, moving
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Las
Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3727 10386 3733 10382 3729 10359 3713 10369
3721 10382
TIME...MOT...LOC 2154Z 298DEG 17KT 3726 10378
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PSSpecial weather statement, May 25, 4:02 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
402 PM MDT Thu May 25 2023
COZ093-252230-
La Junta Vicinity/Otero County CO-
402 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of south central Otero
County through 430 PM MDT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Timpas, or 25 miles southwest of La Junta, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Otero
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3767 10389 3772 10393 3785 10380 3771 10370
TIME...MOT...LOC 2202Z 244DEG 13KT 3772 10387
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PSSpecial weather statement, May 25, 4:13 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT Thu May 25 2023
COZ081-082-084-085-252245-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
413 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of east central Teller
and northwestern El Paso Counties through 445 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cascade, or 9 miles northwest of Colorado Springs, moving northeast
at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Air Force Academy, Gleneagle and Cimarron Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3881 10507 3894 10511 3906 10481 3889 10468
TIME...MOT...LOC 2213Z 244DEG 21KT 3890 10497
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:41 PM MDT | Special Weather Statement | PUB | Otero | 34 min |
| May 24, 7:11 PM MDT | Special Weather Statement | PUB | Kiowa | 34 min |
| May 24, 7:59 PM MDT | Special Weather Statement | PUB | Prowers | 31 min |
| May 24, 8:28 PM MDT | Special Weather Statement | PUB | Prowers | 47 min |
| May 25, 1:02 PM MDT | Special Weather Statement | PUB | Huerfano | 28 min |
| May 25, 1:31 PM MDT | Special Weather Statement | PUB | Huerfano | 29 min |
| May 25, 2:00 PM MDT | Special Weather Statement | PUB | Las Animas | 30 min |
| May 25, 2:35 PM MDT | Special Weather Statement | PUB | Las Animas | 25 min |
| May 25, 2:45 PM MDT | Special Weather Statement | PUB | Las Animas | 30 min |
| May 25, 3:13 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 32 min |
| May 25, 3:36 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| May 25, 3:48 PM MDT | Special Weather Statement | PUB | Otero | 27 min |
| May 25, 3:54 PM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
| May 25, 4:02 PM MDT | Special Weather Statement | PUB | Otero | 28 min |
| May 25, 4:13 PM MDT | Special Weather Statement | PUB | Teller | 32 min |
| May 25, 4:59 PM MDT | Special Weather Statement | PUB | 31 min | |
| May 25, 5:07 PM MDT | Special Weather Statement | PUB | Teller | 23 min |
| May 25, 5:10 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 21 min |
| May 25, 5:22 PM MDT | Special Weather Statement | PUB | Crowley | 23 min |
| May 25, 5:30 PM MDT | Special Weather Statement | PUB | Baca | 30 min |
| May 25, 5:30 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 45 min |
| May 25, 5:38 PM MDT | Special Weather Statement | PUB | Teller | 52 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.